Normalizing effects of gamma-linolenic acid on etretinate-induced hypertriglyceridemia in psoriatic patients: Preliminary results

G. Vignati, C. Zaccone, G. Vignoli, G. Rabbiosi, G. Borroni

Research output: Contribution to journalArticle

Abstract

Retinoids are a group of synthesis compounds having vitamin A as their precursor. Among retinoids, etretinate is commonly used, alone or in combination with PUVA (8-methoxypsoralen + UVA), for diffuse and resistant psoriasis. However eretrinate may induce local (severe skin dryness, flaking, cheilitis and fissures) and systemic side-effects. Among the systemic side-effects of etretinate, increased triglycerides, VLDLs, and cholesterol are frequently detected, which may cause treatment discontinuation. In the present paper 41 psoriatic patients undergoing Re-PUVA (Etretinate + PUVA) were considered. One month after the beginning of the therapy, 27 of them were additionally treated with gamma-linolenic acid, because of the dryness and itch induced by etretinate. During Re-PUVA treatment 11 out of these 27 patients showed increased triglyceride and cholesterol levels. A 2 month-treatment with gamma-linolenic acid induced an improvement of the cutaneous side-effects of etretinate. Moreover, a statistically significant decrease of triglyceridemia (p <0.01) and cholesterolemia (p <0.01) was detected following the treatment with gamma-linolenic acid. These results demonstrate that association of gamma-linolenic acid is useful in controlling dyslipidemia if Re-PUVA treatment has to be continued to achieve clearing of psoriasis.

Original languageEnglish
Pages (from-to)107-112
Number of pages6
JournalJournal of Applied Cosmetology
Volume11
Issue number4
Publication statusPublished - 1993

    Fingerprint

Keywords

  • etretinate
  • gamma-linolenic acid
  • hypertriglyceridemia
  • psoriasis

ASJC Scopus subject areas

  • Dermatology

Cite this